Were you sent home from the hospital after your heart attack on aspirin and then had bleeding or excessive bruising? You may have been the victim of medical or hospital negligence. Your bleeding should not have happened and would not have occurred if your doctors and nurses did their job right. Your bleeding and its consequences were probably preventable.
Aspirin is a drug which impairs clotting, which sometimes is a good thing, and which causes bleeding, which is almost always a bad thing. Preventing clotting in a heart attack patient can prevent another heart attack, but if too much aspirin is given, the aspirin will cause major bleeding and excessive bruising. Reasonably careful doctors, internists, and cardiologists must avoid giving too much aspirin to patients following heart attacks. This need to avoid excessive aspirin is particularly important for heart attack patients who are at high risk for bleeding,
Numerous medical studies have shown that more than 60% of patients are sent home on three times the dose of aspirin they should get, and sometimes even more. 81 mg of Aspirin, a baby aspirin, after a heart attack every day has been shown to help prevent another heart attack. An adult aspirin tablet contains 325 mg of aspirin, three times the dose of the baby aspirin, which has only 81 mg. A baby aspirin is just as effective as an adult aspirin tablet in preventing heart attacks and death. The problem is that the rate of bleeding and excessive bruising is far higher with an adult dose. Virtually no reason exists to unnecessarily expose the heart attack patient to the excessive and often serious, life-threatening complications of bleeding from the colon (diverticulosis, polyps, and inflammatory bowel disease), bleeding into the brain (strokes, brain aneurysms, and even minor head trauma), stomach and duodenal ulcers, lung problems, and even nosebleeds. These complications are bad enough in patients without heart disease. For the high risk patient who has had a heart attack, such complications are often fatal.
How can so many doctors, and especially cardiologists, be negligent and be acting so carelessly? They simply have not kept their knowledge base current. In 2012 and 2013, joint practice guideline updates from the American College of Cardiology Foundation and the American Heart Association were changed to reflect the danger of excessive aspirin, and many of these doctors are simply unaware of the change, and their patients suffer the consequences. Cardiac surgeons have long recognized the danger of too much aspirin, and the vast majority of surgeons prescribe low dose aspirin (81 mg) following surgical coronary artery bypass. In sharp contrast, most interventional cardiologists after percutaneous angioplasty and stent placement still prescribe the high dose aspirin (325 mg), even for high risk patients, and thereby expose their heart attack patients to complications of excessive bleeding. In one study, 74% of these patients were discharged on high dose aspirin with or without other drugs which impair clotting (such as clopidogrel, or Plavix, and warfarin).
The variation between hospitals which discharge heart attack patients on high dose aspirin is dramatic. One study found a 25-fold variance, with some hospitals discharging fewer than 10% of patients on high-dose aspirin and others discharging 100% of their patients on the 325-mg daily dose.
The very patients at risk for heart attack often are also high risk for bleeding when excessive aspirin is prescribed every day. Older patients often have stomach and duodenal ulcers, colon problems like diverticulosis, inflammation, and polyps, and smoking related lung disease, such as bronchitis and COPD, and are at high risk to bleed when aspirin interferes with their ability to clot. Massive bleeding is poorly tolerated by these high risk patients, yet they continue to receive high dose aspirin with and without other drugs which impair clotting.
If you have had a heart attack and received an adult aspirin every day and then had a significant bleeding complication, I would be delighted to discuss your experience and possibly help you. Contact me, Kenneth C. Chessick, MD, JD, free at KCC@Cliffordlaw.com or 847.843.8044. Copyright2014